Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 82, NWS Twin Cities, MN

June 9, 1999Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 9, 1999, 2:23 PM CDT for Martin County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 1999, 2:23 PM CDT (19:23 UTC)
Expired
Jun 9, 1999, 3:15 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 152 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:55 PM CDTThunderstorm Wind 52Fairmont, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 091925
SVRMSP
MNC091-092015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 PM CDT WED JUN 9 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 315 PM CDT

* AT 223 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTH OF DUNNELL...OR ABOUT 16 MILES WEST OF FAIRMONT...MOVING
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WELCOME
  TRIMONT
  SHERBURN
  DUNNELL

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:01 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 9, 10:01 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1000 AM CDT TUE JUN 8 1999

CURRENT SFC ANAYLSIS SHOWS WEAKENING LOW IN NE SD ALONG A SLOW
MOVING COLD FRONT. A WARM FRONT EXTENDED EAST FROM THIS FEATURE
ACRS CNTRL MN. OUTFLOW FROM NOCTURNAL MCS OVR THE NORTH WAS SERVING
TO ENHANCE THE WARM FRONT. 12Z RAOB FROM MPX SHOWED 2200 J/KG OF
INSTABILITY BASED AT 800 MB...WHILE OAX SHOWED LITTLE CIN AT MAX
HEATING THIS AFTN. BASICALLY...APPEARS AIRMASS OVER SRN MN WILL
REQUIRE ONLY A LITTLE HEATING TO GET GOING. ATTM...APPEARS MOST
LIKELY AREAS FOR INITIATION WILL BE IN THE FAR SW ALONG THE COLD
FRONT AND ACRS CNTRL MN NEAR ENHANCED SFC CONVERGENCE ALONG WARM
FRONT. ALTHOUGH SHEAR ISN'T GREAT...MAINLY UNIDIRECTIONAL OFF THE
PBL...CAPES WILL BE HIGH SO SVR STORMS CERTAINLY POSSIBLE. MANY
AREAS HAVE HAD HEAVY RAIN LATELY...AND WITH PWS RUNNING NR 1.5 INCHES
AND HIGH FREEZING LEVEL...WOULD EXPECT MORE HEAVY RAIN PRODUCERS AS
WELL. WILL INCLUDE HVY PCPN WORDING. FINALLY...WITH VARIOUS
BOUNDARIES AND DEBRIS CLOUDINESS LINGERING...WILL TRY TO
REFINE TEMPS/WINDS IN UPDATE PACKAGE.

.MSP...NONE.
DAVIS

In the hours before

Special weather statement, Jun 9, 8:41 AM CDT, 5 hours 42 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100600-

SEVERE WEATHER OUTLOOK...CHANGED HEADER
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
740 AM CDT WED JUN 9 1999

THE STORM PREDICTION CENTER HAS OUT LOOKED CENTRAL AND SOUTHERN
MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN WITH A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS TODAY AND TONIGHT. THIS OUT LOOKED AREA INCLUDES
THE TWIN CITIES METROPOLITAN AREA AS WELL AS ST CLOUD...MANKATO...
REDWOOD FALLS...ALEXANDRIA...RED WING...EAU CLAIRE AND RICE LAKE.

EXPLOSIVE THUNDERSTORM DEVELOPMENT IS POSSIBLE TODAY AND TONIGHT WITH
VERY UNSTABLE ATMOSPHERIC CONDITIONS OVER THE REGION. A COLD FRONT
ACROSS THE EASTERN DAKOTAS IS FORECAST TO MOVE INTO NORTHWEST MINNESOTA
LATE TODAY THEN REACH CENTRAL MINNESOTA TONIGHT. THIS COLD FRONT WILL
BECOME THE FOCUS FOR INCREASING THUNDERSTORM ACTIVITY LATE THIS
AFTERNOON AND THIS EVENING.

THE MAIN THREAT OF SEVERE WEATHER WILL BE IN THE FORM OF DAMAGING WINDS
AND HAIL BUT TORRENTIAL RAINS AND FLOODING WILL ALSO BE A THREAT.
Special weather statement, Jun 9, 12:08 PM CDT, 2 hours 15 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100600-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 PM CDT WED JUN 9 1999

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALL OF SOUTHERN AND CENTRAL MINNESOTA...AS WELL AS
WEST CENTRAL WISCONSIN. THE SLIGHT RISK AREA INCLUDES THE TWIN CITIES
METROPOLITAN AREA AS WELL AS ST CLOUD...MANKATO...REDWOOD FALLS...
ALEXANDRIA...RED WING...EAU CLAIRE AND RICE LAKE.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A
SLOW MOVING COLD FRONT IN EASTERN SOUTH DAKOTA. THESE STORMS WILL
DEVELOP IN A HIGHLY UNSTABLE AIRMASS...AND COULD REACH SEVERE
LIMITS RAPIDLY. THE PRIMARY THREAT WITH THE STORMS WILL BE LARGE HAIL
AND DAMAGING WIND GUSTS. IN ADDITION...MANY LOCATIONS HAVE ALREADY
EXPERIENCED HEAVY RAINS IN THE PAST FEW DAYS...SO LOCAL FLOODING
WILL BE POSSIBLE WITH THE SLOW MOVING STORMS.

TH6E SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE EAST TO NORTHEAST ONCE
THEY DEVELOP...AND SPREAD ACROSS MOST OF THE SEVERE WEATHER OUTLOOK
AREA BY LATE EVENING.

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING.

DAVIS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:34 PM CDTSevere Thunderstorm WarningMPXYellow Medicine56 min
Jun 9, 12:27 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope48 min
Jun 9, 12:27 AM CDTSevere Thunderstorm WarningMPXSwift48 min
Jun 9, 12:32 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine43 min
Jun 9, 12:53 AM CDTSevere Thunderstorm WarningMPXChippewa37 min
Jun 9, 1:16 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope59 min
Jun 9, 1:30 AM CDTSevere Thunderstorm WarningMPXLac qui Parle45 min
Jun 9, 2:51 AM CDTSevere Thunderstorm WarningMPXChippewa54 min
Jun 9, 3:08 AM CDTSevere Thunderstorm WarningMPXPope, Swift37 min
Jun 9, 3:26 AM CDTSevere Thunderstorm WarningMPXKandiyohi49 min
Jun 9, 3:55 AM CDTSevere Thunderstorm WarningMPXStearns65 min
Jun 9, 1:29 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan61 min
Jun 9, 3:09 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood51 min
Jun 9, 3:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker49 min
Jun 9, 3:22 PM CDTSevere Thunderstorm WarningMPXBlue Earth53 min
Jun 9, 3:27 PM CDTSevere Thunderstorm WarningMPXStearns48 min
Jun 9, 4:18 PM CDTSevere Thunderstorm WarningMPXTodd42 min
Jun 9, 5:07 PM CDTSevere Thunderstorm WarningMPXWright38 min
Jun 9, 5:17 PM CDTSevere Thunderstorm WarningMPXChippewa43 min
Jun 9, 5:32 PM CDTSevere Thunderstorm WarningMPXSherburne43 min
Jun 9, 5:35 PM CDTSevere Thunderstorm WarningMPXHennepin40 min
Jun 9, 5:52 PM CDTSevere Thunderstorm WarningMPXIsanti, Mille Lacs53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.